Find tips and strategies to lessen the onset and intensity of a migraine.
If you have ever had a migraine headache, you’re well aware of the horrific agony. From severe pain to nausea and vomiting, migraines can be incredibly debilitating.
The following list provides you with strategies to lessen the onset and intensity. Keep in mind, different things work for different people. And always check with your physician before starting any supplement (feverfew, omega-3s, calcium, or a multi-vitamin/mineral).
- Feverfew. This herb inhibits platelet aggregation and may help prevent the vessels from restricting. The recommended dose is 50–125 mg daily.
- Omega-3 fatty acids. Try one tablespoon per day of flaxseed oil or ground flaxseeds. Also, incorporate fatty fish such as salmon, herring, and mackerel— and cereals fortified with omega-3 fats.
- Multi-vitamin/mineral. Look for any brand that provides 100 percent of your daily requirements, but make sure it has the USP stamp of approval.
- Calcium. Consider taking calcium carbonate or calcium citrate supplements— up to 1,200 mg each day.
- Prevent hypoglycemia. Eat every two hours so your blood sugars remain stable. Also, include foods rich in soluble fiber.
- Foods to avoid. The following foods seem to be commonly associated with migraines:
- Cheese, beer, and wine. These contain histamines and/or vasoactive compounds that cause blood vessels to expand.
- Nitrites. These are common ingredients in lunch meats and smoked/cured meats; they dilate blood vessels and may trigger migraines.
- Non-nutritional strategies include the following:
- Chiropractic acupressure.
- During an attack, try submerging your feet in hot water while placing an ice compress on the back of your neck. This helps draw blood away from your feet.
- Stretching, yoga, facial stretch.
- A large percentage of migraine headaches may be caused by migraine medications. The “rebound effect” of analgesic and ergotamine compounds has been implicated as a contributing factor for sufferers of daily headaches. Discuss this phenomenon with your prescribing doctor if you are taking a lot of analgesics or if you use ergotamine derivatives. Withdrawal from these products can temporarily make headaches worse but may ultimately provide relief.
Was this article helpful?
Thank you for your feedback.